North Carolina, 2025Damaging Wind in North Carolina, July 20, 2025
July 20, 2025 · NWS RNK · 1 event in 1 county or zone
A hot and humid air mass combined with orographical lift to produce a severe thunderstorm in Surry County of northwest North Carolina. Damaging wind gusts from this storm blew down two trees just east of Mount Airy.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid air mass combined with orographical lift to produce a severe thunderstorm in Surry County of northwest North Carolina. Damaging wind gusts from this storm blew down two trees just east of Mount Airy.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 20, 6:26 PM EST, 17 minutes earlier.
Area forecast discussion, Jul 20, 6:26 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
726 PM EDT Sun Jul 20 2025
.SYNOPSIS...
A backdoor front will push into the area tonight into Monday,
providing a focus for shower and storm activity Monday and
Tuesday. As the front continues its southward progression into
the Carolinas high pressure settling north of the area will
lead to much quieter weather through at least Friday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 700 PM EDT Sunday...
Key Messages:
1) Frontal boundary will increase chances for showers and storms
Monday. Localized flooding possible.
Unstable airmass in place this evening with SBCAPEs of 2-3
thousand J/kg. Westerly flow aloft increased today and has acted
to curtail any storm severity. Showers have popped along with a
few storms but main severe weather has been limited. Going into
this evening there is a upper vort tracking into the Alleghanys
and may see some stronger storms over southeast WV and possibly
far SW VA before abating to the east of the Alleghany front.
Showers are moving quicker than the past several days which will
limit flooding threat, but any training may cause issues,
especially over the mountain empire of southwest VA.
Previous discussion...
A moderately strong surface high pressure across the lower Hudson
Bay in Canada will aid in pushing south a backdoor cold front into
Virginia and North Carolina on Monday. This frontal boundary will
provide a focus for shower and thunderstorm activity across the
region as it pushes to the south and west. With the boundary
starting to push into the area during the overnight hours, shower
activity may be ongoing overnight as a 500mb shortwave
disturbance pushes to the southeast along this boundary during
the overnight hours tonight. With much of the instability
decreasing during the overnight hours due to lack of daytime
heating, much of the activity as it enters the area will
diminish the further east it progresses. Current CAM guidance
has the aforementioned boundary draped across the 460 corridor
on Monday, which will provide a focus for storms along and south
of this boundary. Given the recent rainfall across the area
over the last couple of weeks, the region is susceptible to
quick localized flash flooding chances on Monday, with much of
the area currently under a Marginal Risk (level 1 of 4) for
excessive rainfall. There is also a Marginal Risk (level 1 of 5)
for severe weather in NW North Carolina where storm activity
may produce severe winds that could cause downed trees leading
to localized power outages. This area in NW North Carolina, and
along the VA/NC line may have more breaks in cloud cover
earlier in the morning leading to increased instability
throughout the day.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1230 PM EDT Sunday...
Key Messages:
- Showers/storms linger Tuesday
- Cooler/drier Wed
A backdoor cold front will wedge south into the Carolina Monday
night. Rain chances are highest along and south of Highway 460
Monday evening, then south of the VA/NC border around sunrise.
Average rainfall amounts will generally be under a tenth of an inch,
while isolated amounts of a half to one inch are possible in
stronger storms Monday evening. Once this front clears the area
Tuesday morning, dry weather will prevail through at least Thursday.
As the high pressure wedge moves over the area, winds will become
easterly. Residual low level moisture and a fetch off the Atlantic
will likely keep a low stratus deck in the area Tuesday into
Wednesday night. Some breaks in the clouds may occur late in the
afternoon Tuesday and Wednesday, but will fill back in overnight.
These clouds along with an easterly flow will help keep Tuesday's
high temperatures in the mid to upper 70s across the mountains and
lower 80s in the foothills and Piedmont. These temperatures are 3F
to 6F cooler than normal. High temperatures Wednesday afternoon will
be a couple of degrees warmer than Tuesday.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1245 PM EDT Sunday...
Key Messages:
1. Above normal temps and humid conditions return by the end of
the workweek.
2. The likelihood of rain increases next weekend.
The surface wedge will break Thursday as high pressure aloft tracks
over the region. This ridge of high pressure will bring heat and
humidity back into the region along with daily chances of afternoon
and evening showers and thunderstorms starting Friday. Over next
weekend, a boundary stalls just north of the area and high pressure
wobbles off the southeast coast. Shortwaves coming around this ridge
will interact with the boundary, increasing the likelihood of
showers and thunderstorms. This is a similar weather pattern as we
have seen the past week.
Temperatures will run around 10F above normal by the end of the
period.
&&
.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
As of 720 PM EDT Sunday...
Mainly VFR this evening, but a few showers/storms could bring
sub- VFR to LWB/BLF this evening.
Overnight, as a backdoor front pushes into the area from the
north/northeast, MVFR to LIFR CIGs and VSBYs are expected to
develop at nearly all terminals except DAN and LYH. These
restrictions look to hold through the mid morning hours on
Monday before additional chances for SHRA/TSRA develop along and
south of the frontal boundary that will be draped along central
Virginia. After the mid morning hours, restrictions look to
improve to VFR outside any storms.
OUTLOOK...
Front lingers in the area will keep storm chances around
Tuesday, and being wedged in with high to the north also may
very well keep sub-VFR for most TAF sites into early Wed.
Anticipate VFR Thu-Fri outside any late night fog.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...EB/WP
NEAR TERM...EB/WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...BMG/EB/WP
Hazardous weather outlook, Jul 20, 1:13 PM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
213 PM EDT Sun Jul 20 2025
NCZ002>006-019-020-VAZ011>020-022>024-032>035-043>046-058-059-WVZ044-
211815-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Halifax-Charlotte-Monroe-
213 PM EDT Sun Jul 20 2025
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
There is a Marginal Risk of severe thunderstorms this afternoon and
evening. Storms will be capable of producing damaging winds.
There is a Marginal Risk of excessive rainfall today. Flash flooding
will be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a Marginal Risk of excessive rainfall on Monday. Flash
flooding will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-018-VAZ007-009-010-WVZ042-043-507-508-211815-
Ashe-Watauga-Tazewell-Smyth-Bland-Mercer-Summers-Eastern Greenbrier-
Western Greenbrier-
213 PM EDT Sun Jul 20 2025
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a Marginal Risk of severe thunderstorms this afternoon and
evening. Storms will be capable of producing damaging winds.
There is a Slight Risk of excessive rainfall this afternoon and
evening. Flash flooding will be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a Marginal Risk of excessive rainfall on Monday. Flash
flooding will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ047-211815-
Buckingham-
213 PM EDT Sun Jul 20 2025
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a Marginal Risk of excessive rainfall on Monday. Flash
flooding will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 6:01 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
701 PM EDT Sun Jul 20 2025
NCZ019-202330-
Wilkes NC-
701 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN WILKES COUNTY THROUGH 730 PM EDT...
At 701 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boomer, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boomer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3604 8120 3603 8126 3608 8126 3609 8091
3606 8091 3606 8098 3604 8105 3603 8106
3603 8107 3604 8114 3603 8118
TIME...MOT...LOC 2301Z 273DEG 23KT 3603 8117
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CDGSpecial weather statement, Jul 20, 6:33 PM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
733 PM EDT Sun Jul 20 2025
VAZ007-009-010-012-210000-
Tazewell VA-Bland VA-Wythe VA-Smyth VA-
733 PM EDT Sun Jul 20 2025
...STRONG THUNDERSTORMS WILL IMPACT
SMYTH...SOUTHWESTERN TAZEWELL...SOUTHWESTERN BLAND AND NORTHWESTERN
WYTHE COUNTIES THROUGH 800 PM EDT...
At 733 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Nebo, or near Ceres, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wytheville...
Marion...
Saltville...
Chilhowie...
Rural Retreat...
Ceres...
and Mount Rogers National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3695 8182 3696 8178 3705 8182 3705 8146
3700 8109 3685 8115 3678 8170 3693 8183
TIME...MOT...LOC 2333Z 284DEG 24KT 3695 8139
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CDGSpecial weather statement, Jul 20, 6:40 PM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
740 PM EDT Sun Jul 20 2025
WVZ508-210015-
Western Greenbrier WV-
740 PM EDT Sun Jul 20 2025
...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN GREENBRIER COUNTY THROUGH 815 PM EDT...
At 740 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles north of Bingham, or 7 miles northwest of
Quinwood, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
Duo...
Anjean...
and Meadow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3809 8041 3796 8054 3785 8076 3787 8077
3787 8075 3795 8081 3799 8077 3799 8079
3802 8080 3803 8082 3804 8083 3806 8080
3806 8082 3805 8084 3808 8089 3810 8088
3808 8071 3820 8053
TIME...MOT...LOC 2340Z 319DEG 21KT 3815 8077
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CDGThunderstorm Wind, Surry
- When
- July 20, 6:43 PM EST to 6:45 PM EST
- Where
- Surry County, 1.57 mi ENE of Mt Airy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.506, -80.593
Thunderstorm winds blew down two trees with one on along Robin Road and the other near the intersection of Hamburg Street and Welcome Baptist Church Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Missouri, July 20 to 21, 2025$5.0 million · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2025$425,000 · 2.25 in hail · 15 events
- Flash Flooding in Illinois, July 20 to 21, 2025$630,000 · 2 events
- Flash Flooding and Damaging Wind in Iowa, July 20, 20252 injured · $230,000 · 56 kt wind · 3 events
- Flash Flooding and Debris Flow in New Mexico, July 20 to 24, 2025$265,000 · 1 in hail · 7 events
- Flash Flooding in Missouri, July 20 to 21, 2025$120,000 · 2 events
- Hail and Damaging Winds in Maine, July 20, 2025$70,000 · 1.5 in hail · 6 events
- Rip Current in Michigan, July 20, 20255 injured · 1 event
- Hail and Damaging Winds in New Hampshire, July 20, 2025$45,000 · 1.75 in hail · 6 events
- Flash Flooding and Damaging Winds in Kentucky, July 20, 2025$42,000 · 50 kt wind · 6 events
- Flash Flooding and Flood in Ohio, July 20, 2025$40,000 · 4 events
- Damaging Winds and Lightning Strike in Connecticut, July 20, 2025$24,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1270654.